Hail, Stanley
- When
- September 7, 4:30 PM MST
- Where
- Stanley County, 0.85 mi NW of Ft Pierre
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.360, -100.380
Severe thunderstorms developed along a boundary across central South Dakota bringing hail larger than golf balls and damaging winds to over seventy mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along a boundary across central South Dakota bringing hail larger than golf balls and damaging winds to over seventy mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 7, 4:29 PM MST, 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 629 PM CDT MON SEP 7 2015 .UPDATE... ISSUED AT 626 PM CDT MON SEP 7 2015 SEE UPDATED AVIATION DISCUSSION BELOW. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 313 PM CDT MON SEP 7 2015 SHOWERS ASSOCIATED WITH A SHORTWAVE ARE EXITING THE REGION FROM WEST TO EAST THIS AFTERNOON WITH JUST SOME LIGHT PRECIP LEFT ACROSS THE NORTHEASTERN CWA. SKIES ARE CLEARING BEHIND THE SHORTWAVE ALLOWING FOR A LITTLE DAYTIME HEATING. WEST RIVER THERE IS SOME CU DEVELOPING IN THE CLEARING WHICH COULD GENERATE SOME INSTABILITY SHOWERS BEFORE SUNSET THIS EVENING. A SFC TROUGH HAS SET UP ALONG THE SOUTHERN PORTION OF THE SD MISSOURI RIVER VALLEY THIS AFTERNOON. WINDS AHEAD OF THE TROUGH ARE GUSTY OUT OF THE SOUTHEAST. WINDS WILL SHIFT LATE THIS AFTERNOON AS THE TROUGH TRANSITIONS EAST. ANOTHER SHORTWAVE WILL MOVE INTO THE REGION LATE TONIGHT BRINGING MORE CLOUDS AND ADDITIONAL CHANCES FOR SHOWERS THROUGH TUESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF PIERRE. THE CLOUDS MAY ACT TO ONCE AGAIN SUPPRESS DAYTIME HIGHS. BY WEDNESDAY THERE ARE SOME FAIRLY SIGNIFICANT DIFFERENCES BETWEEN THE MODELS ON PLACEMENT OF WEAK LOW PRESSURE AND A WARM FRONT. IN GENERAL TERMS WEDNESDAY IS SHAPING UP TO BE THE WARMEST DAY OF THE PERIOD COURTESY OF THE FRONT. PRECIP CHANCES ARE THE MAIN CHALLENGE BUT WED NIGHT ACROSS THE FAR EAST LOOKS MOST FAVORABLE FOR SHOWERS AND THUNDERSTORMS. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 313 PM CDT MON SEP 7 2015 DEPARTING UPPER LOW CONTINUES INTO EASTERN CANADA REPLACED BY A LONGWAVE RIDGE THAT SHIFTS IN FROM THE WEST. THIS IS MAINLY A DRY NORTHWEST FLOW TYPE REGIME WITH LITTLE OPPORTUNITY FOR PRECIPITATION. WILL SEE AN INITIAL COLD SURGE THURSDAY...THE DEGREE OF WHICH STILL VARIES BETWEEN THE ECMWF AND GFS. 850MB TEMPERATURES BOTTOM OUT BETWEEN +4C AND +8C RESPECTIVELY...WITH THE ECMWF DEVELOPING A MUCH DEEPER/LONGER LIVED COOL AIRMASS JUST TO OUR EAST. AS THE RIDGE FOLDS OVER...BOTH SETS OF GUIDANCE PULL IN A WARMER MODIFIED PACIFIC AIRMASS FOR THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 626 PM CDT MON SEP 7 2015 SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SOUTHWESTERN PORTION OF THE CWA THIS EVENING...AFFECTING KPIR. THESE STORMS SHOULD DISSIPATE BY OR SHORTLY AROUND SUNSET. VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT AND THROUGH THE DAY TUESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...CONNELLY AVIATION...PARKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 453 AM CDT MON SEP 7 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 453 AM CDT MON SEP 7 2015 /353 AM MDT MON SEP 7 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 14 COULD BECOME STRONG WITH HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 607 PM CDT MON SEP 7 2015 SDZ033-045-048-072345- JONES SD-LYMAN SD-STANLEY SD- 607 PM CDT MON SEP 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 645 PM CDT/545 PM MDT/... AT 606 PM CDT /506 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF WENDTE...OR 16 MILES NORTH OF MURDO... MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VAN METRE AND WENDTE. LAT...LON 4398 10074 4415 10085 4440 10047 4412 10026 TIME...MOT...LOC 2306Z 259DEG 16KT 4411 10062 PARKIN
The Rapid City radar (KUDX), 197 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602634, 602635, 602636, 602638, 602640, 602644, 602645, 602641, 602642, 602643, 602646, 602647.